Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 307, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Nov 12, 2005, 6:33 PM CST for Butler County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 12, 2005, 6:33 PM CST (00:33 UTC)
- Expired
- Nov 12, 2005, 7:00 PM CST
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Butler County, IA
The radar
The Des Moines radar (KDMX), 138 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 12, 1:44 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 635 m²/s²
- 0-3 km storm-relative helicity
- 616 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 130033 SVRDMX IAC023-130100- /O.NEW.KDMX.SV.W.0307.051113T0033Z-051113T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 633 PM CST SAT NOV 12 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BUTLER COUNTY IN NORTH CENTRAL IOWA. * UNTIL 700 PM CST. * AT 629 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF ALLISON...OR 28 MILES SOUTHEAST OF MASON CITY...AND MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GREENE BY 645 PM CST. THE LOCATIONS OF BRISTOW...AREDALE AND DUMONT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING FOR IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CST SATURDAY EVENING FOR NORTHEAST IOWA. LAT...LON 4270 9303 4270 9257 4291 9255 4291 9302 $$ VACHALEK
2 follow-up statements
000 WWUS53 KDMX 130046 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 646 PM CST SAT NOV 12 2005 IAC023-130100- /O.CON.KDMX.SV.W.0307.000000T0000Z-051113T0100Z/ BUTLER IA- 646 PM CST SAT NOV 12 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN BUTLER COUNTY UNTIL 700 PM CST... AT 642 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GREENE...OR 28 MILES SOUTHEAST OF MASON CITY...AND MOVING NORTHEAST AT 45 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN BUTLER COUNTY. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING FOR IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CST SATURDAY EVENING FOR NORTHEAST IOWA. LAT...LON 4270 9303 4270 9257 4291 9255 4291 9302 $$ VACHALEK
000 WWUS53 KDMX 130056 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 656 PM CST SAT NOV 12 2005 IAC023-130106- /O.EXP.KDMX.SV.W.0307.000000T0000Z-051113T0100Z/ BUTLER IA- 656 PM CST SAT NOV 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUTLER COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 654 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING FOR IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CST SATURDAY EVENING FOR NORTHEAST IOWA. LAT...LON 4270 9303 4270 9257 4291 9255 4291 9302 $$ VACHALEK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 4:18 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Nov 12, 4:18 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 418 PM CST SAT NOV 12 2005 .DISCUSSION... A MULTITUDE OF ISSUES SURROUNDING THIS FORECAST AS ACTIVE LATE AUTUMN PATTERN DEVELOPS ACRS THE CENTRAL UNITED STATES. CURRENTLY...SFC LOW PASSING THRU SE SOUTH DAKOTAS WITH DRY LINE PUNCHING INTO WESTERN IA. INSTABILITY HAVING A HARD TIME INCREASING WITH LOW LEVEL CLDS INHIBITING HEATING...HOWEVER MOST RECENTLY SOME SUNSHINE HAS POKED THROUGH ACRS THE WESTERN THIRD OF THE STATE...SO THINGS MAY HEAT A BIT MORE. WNDS STILL APPEAR TO REMAIN PRIMARY THREAT BUT ENOUGH ENHANCED SHEAR AND INSTABILITY JUST ALONG DRY LINE AXIS MAY PROVIDE THE NECESSARY INGREDIENTS FOR A BRIEF TORNADO OR TWO. OTHERWISE...DRY LINE/BOUNDARY WL PASS THROUGH THIS EVENING WITH TIGHTENING PRESSURE GRADIENT AND STRONG SUBSIDENCE. 45-55KTS WL BE COMMON JUST OFF THE SFC FM THE WNW AND MOMENTUM TRANSPORT TO THE SFC WL HELP TO SUSTAIN WINDS OVERNIGHT INTO SUNDAY. HAVE EXPANDED THE WIND ADVISORY FARTHER SOUTH TO A CRESTON TO OSKALOOSA LINE. BRIEF BREAK ON SUNDAY FROM EVERYTHING BUT THE WIND BEFORE NEXT SYSTEM TOP WESTERN RIDGE AND DROPS INTO THE REGION. THIS WILL DEEPEN AS IT HEAD INTO THE REGION WITH GOOD WAA/ISENTROPIC LIFT ON MONDAY. AGAIN...MAIN ISSUE IS RETURN OF MOISTURE AND EXPECT ENOUGH SATURATION FOR SOME PCPN ON MONDAY. MAY SEE INITIAL MIXTURE NORTH EARLY ON MONDAY BEFORE SUFFICIENT WARMING TURNS ALL PCPN TO LIQUID BY MIDDAY. CAA TO TAKE OVER MONDAY NIGHT INTO TUESDAY EDGE OF DEFORMATION SCOOTING ALONG NORTHERN BORDER. EXPECT LIGHT PCPN IN THESE AREAS AND PRIMARILY IN THE FORM OF SNOW AS THICKNESSES CRASH AND TEMPS DROP QUICKLY. EXTENDED REMAINS FAIRLY ACTIVE WITH AMPLIFIED FLOW CONTINUING WITH SHORTWAVES EVERY 48 TO 72 HOURS. THESE WILL PROVIDE REINFORCING SHOTS OF COOLER AIR BUT GENERALLY LITTLE PCPN AS MOST LIFT AND SATURATION REMAINS TO THE NORTH OF IOWA. && .DMX WATCHES/WARNINGS/ADVISORIES...WND ADVY GENERALLY ALG AND N OF HIGHWAY 34 OVGNT AND SUN (13/03Z-14/00Z). && COGIL
Hazardous weather outlook, Nov 12, 1:45 PM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 145 PM CST SAT NOV 12 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-131200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 145 PM CST SAT NOV 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE NEBRASKA BORDER LATER THIS AFTERNOON...THEN MOVE RAPIDLY NORTHEAST AROUND 50 MPH. THE PRIME THREAT TIME WILL BE FROM 3 PM TO 7 PM. A FEW STORMS MAY PRODUCE WIND GUSTS EXCEEDING 60 MPH WITH AN ISOLATED TORNADO A SMALLER RISK. ON THE OVERNIGHT...WINDS OF 20 TO 35 MPH ARE LIKELY WITH GUSTS TO 50 MPH POSSIBLE NORTH OF HIGHWAY 20. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LITTLE CHANGE IN THE WEATHER IS EXPECTED THROUGH SUNDAY AFTERNOON WITH CONTINUED WEST TO NORTHWEST WINDS OF 20 TO 35 MPH...GUSTING TO 50 MPH. THE STRONGEST WINDS WILL AGAIN BE ALONG AND NORTH OF HIGHWAY 20 BEFORE DIMINISHING. ANOTHER PERIOD OF WINDY WEATHER IS ANTICIPATED TUESDAY WITH NORTHWEST WINDS OF 25 TO 35 MPH...AND GUSTS TO AROUND 45 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR A BRIEF PERIOD LATER TODAY. MYERS
In the hours before
Local storm report, Nov 12, 5:52 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
552 PM CST SAT NOV 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TORNADO 1 NE MINBURN 41.77N 94.01W
11/12/2005 DALLAS IA LAW ENFORCEMENT
MULTIPLE VORTEX...DELAYED REPORT
&&
STEINBUGLLocal storm report, Nov 12, 6:01 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
601 PM CST SAT NOV 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO 3 S RADCLIFFE 42.27N 93.43W
11/12/2005 HARDIN IA LAW ENFORCEMENT
DELAYED REPORT
&&
STEINBUGLLocal storm report, Nov 12, 6:02 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
602 PM CST SAT NOV 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TORNADO 4 S RADCLIFFE 42.26N 93.43W
11/12/2005 HARDIN IA LAW ENFORCEMENT
DELAYED REPORT
&&
STEINBUGLLocal storm report, Nov 12, 6:03 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
603 PM CST SAT NOV 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TORNADO 2 S RADCLIFFE 42.29N 93.43W
11/12/2005 HARDIN IA LAW ENFORCEMENT
DELAYED REPORT
&&
STEINBUGLLocal storm report, Nov 12, 6:05 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CST SAT NOV 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TORNADO 5 N ROLAND 42.24N 93.50W
11/12/2005 HAMILTON IA AMATEUR RADIO
DELAYED REPORT
&&
STEINBUGLLocal storm report, Nov 12, 6:07 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
607 PM CST SAT NOV 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 10 S SCRANTON 41.88N 94.55W
11/12/2005 1.00 INCH GREENE IA LAW ENFORCEMENT
0347 PM HAIL 5 WNW STUART 41.53N 94.41W
11/12/2005 1.75 INCH GUTHRIE IA TRAINED SPOTTER
0406 PM HAIL LINDEN 41.64N 94.27W
11/12/2005 1.75 INCH DALLAS IA LAW ENFORCEMENT
0409 PM HAIL LINDEN 41.64N 94.27W
11/12/2005 1.75 INCH DALLAS IA PUBLIC
0414 PM HAIL 1 S LINDEN 41.63N 94.27W
11/12/2005 2.50 INCH DALLAS IA STORM CHASER
0426 PM HAIL WOODWARD 41.86N 93.92W
11/12/2005 1.00 INCH DALLAS IA TRAINED SPOTTER
0427 PM TORNADO 4 W PILOT MOUND 42.16N 94.10W
11/12/2005 BOONE IA LAW ENFORCEMENT
TORNADO ON GROUND MOVING NORTH
0428 PM TORNADO 1 NE MINBURN 41.77N 94.01W
11/12/2005 DALLAS IA LAW ENFORCEMENT
MULTIPLE VORTEX...DELAYED REPORT
0428 PM TORNADO 1 NE MINBURN 41.77N 94.01W
11/12/2005 DALLAS IA LAW ENFORCEMENT
0428 PM TORNADO 3 W PILOT MOUND 42.16N 94.08W
11/12/2005 BOONE IA LAW ENFORCEMENT
LARGE DEBRIS CLOUD
0430 PM TORNADO 3 N PILOT MOUND 42.20N 94.02W
11/12/2005 BOONE IA PUBLIC
0433 PM TORNADO WOODWARD 41.86N 93.92W
11/12/2005 DALLAS IA LAW ENFORCEMENT
0433 PM TORNADO 3 SW STRATFORD 42.24N 93.97W
11/12/2005 WEBSTER IA LAW ENFORCEMENT
0433 PM TORNADO 3 SW AMES 41.99N 93.67W
11/12/2005 STORY IA TRAINED SPOTTER
0436 PM TORNADO 3 S STRATFORD 42.23N 93.93W
11/12/2005 HAMILTON IA TRAINED SPOTTER
0439 PM TORNADO WOODWARD 41.86N 93.92W
11/12/2005 DALLAS IA LAW ENFORCEMENT
0441 PM TORNADO 1 E WOODWARD 41.86N 93.90W
11/12/2005 DALLAS IA LAW ENFORCEMENT
HIGHWAY 210 JUST EAST OF WOODWARD.
0441 PM TORNADO 1 E WOODWARD 41.86N 93.90W
11/12/2005 DALLAS IA COUNTY OFFICIAL
0444 PM TORNADO 1 ESE LUTHER 41.96N 93.80W
11/12/2005 BOONE IA PUBLIC
ISU STUDENT
0445 PM TORNADO 1 N MADRID 41.89N 93.82W
11/12/2005 BOONE IA AMATEUR RADIO
REPORTED BY AMATEUR RADIO.
0446 PM TORNADO 1 NE MADRID 41.89N 93.81W
11/12/2005 BOONE IA TRAINED SPOTTER
0446 PM TORNADO STRATFORD 42.27N 93.93W
11/12/2005 HAMILTON IA TRAINED SPOTTER
0447 PM TORNADO WOODWARD 41.86N 93.92W
11/12/2005 DALLAS IA TRAINED SPOTTER
EXTENSIVE DAMGAGE SOUTH SIDE OF WOODWARD
0450 PM HAIL WEBSTER CITY 42.46N 93.82W
11/12/2005 0.75 INCH HAMILTON IA PUBLIC
0502 PM TORNADO AMES 42.02N 93.63W
11/12/2005 STORY IA EMERGENCY MNGR
0502 PM TORNADO 1 W AMES 42.02N 93.65W
11/12/2005 STORY IA LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT. JUST NORTH OF HIGHWAY 30.
0512 PM TORNADO GILBERT 42.11N 93.65W
11/12/2005 STORY IA STORM CHASER
REPORTED BY STORM CHASER IN THE GILBERT VICINITY.
0520 PM TORNADO 3 S RADCLIFFE 42.27N 93.43W
11/12/2005 HARDIN IA LAW ENFORCEMENT
DELAYED REPORT
0523 PM TORNADO 1 N ROLAND 42.18N 93.50W
11/12/2005 STORY IA EMERGENCY MNGR
0523 PM TORNADO 5 N ROLAND 42.24N 93.50W
11/12/2005 HAMILTON IA AMATEUR RADIO
DELAYED REPORT
0527 PM TORNADO 4 S RADCLIFFE 42.26N 93.43W
11/12/2005 HARDIN IA LAW ENFORCEMENT
DELAYED REPORT
0527 PM TORNADO 1 S WILLIAMS 42.48N 93.54W
11/12/2005 HAMILTON IA LAW ENFORCEMENT
0527 PM TORNADO 2 S RADCLIFFE 42.29N 93.43W
11/12/2005 HARDIN IA LAW ENFORCEMENT
DELAYED REPORT
&&
STEINBUGLNearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.